Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Blacksburg, VA

June 4, 2001Charlotte County, Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2001, 11:49 PM EDT for Charlotte County, Halifax County, Pittsylvania County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 11:49 PM EDT (03:49 UTC)
Expired
Jun 5, 2001, 12:45 AM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 11:55 PM EDTHail 0.88Nathalie, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 050350
SVRRNK

VAC037-083-143-050445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  EXTREME NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1245 AM EDT.

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF NATHALIE...MOVING EAST AT
  25 MPH.

HAIL UP TO NICKEL SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 1245 AM EDT INCLUDE
  NATHALIE...
  RED HOUSE...
  PHENIX...
  CHARLOTTE COURT HOUSE...
  

<<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A/
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:31 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 8:31 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
831 PM EDT MON JUN 4 2001

WILL SEND UPDATE TO LOWER SVR WATCH ALL AREAS PER COORD WITH SPC.
APCHG BOW ECHO RESPONSIBLE FOR WX WATCH ABOUT GONE AS ORGANIZED TSRA
NOW OVER WRN NC ALONG OLD FRONT AND ACROSS NRN WVA PER S/W. WITH
BEST INSTAB NOW TO OUR SOUTH APRS THIS TREND WILL CONT FOR A WHILE
LONGER BEFORE LOSS OF HEATING CURTAILS CVRG. APRS MAIN CONCERN
OVERNGT WITH PASSAGE OF UPR VORT ACROSS NRN VA ESPCLY GIVEN ENOUGH
INSTAB OFF EVE RAOBS TO PRODUCE ADNTL CVRG SOUTH OF THIS FEATURE.
LATEST RUC SEEMS TO SHOW FOCUS CLIPPING THRU THE NRN CWA AND THUS
PRODUCES SOME UVV OVER THE NORTH INTO EARLY TUE MORN. WITH LACK OF
MUCH FOCUS OTHER THAN LEFTOVER BNDRYS WRN TIER WILL LOWER POPS THERE
A NOTCH BUT BUMP UP TO HIGHER CHC POPS NERN CTYS. OTRW VARYING AMTS
OF CLDNS ARND SO WILL CALL IT VRBLY TO CONSIDERABLY CLDY OVRNGT.
GIVEN MOIST DEWPTS WILL ALSO RAISE LOWS A CAT OR SO ACROSS THE
RIDGES. UPDATE OUT IN A MOMENT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jun 4, 8:34 PM EDT, 3 hours 15 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...+

THUNDERSTORMS HAVE WEAKENED AS THEY MOVED INTO EXTREME
SOUTHWEST VIRGINIA.  WITH SUNSET...LITTLE CHANCE REMAINS FOR
REDEVELOPMENT IN THE WATCH AREA.  THE THREAT OF SEVERE WEATHER HAS
ENDED.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll48 min
Jun 5, 5:29 PM EDTSevere Thunderstorm WarningRNKBedford46 min
Jun 5, 5:51 PM EDTSevere Thunderstorm WarningRNKAmherst24 min
Jun 5, 6:02 PM EDTSevere Thunderstorm WarningRNKRockbridge28 min
Jun 5, 6:14 PM EDTSevere Thunderstorm WarningRNKBedford46 min
Jun 5, 6:30 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Jun 5, 6:40 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell50 min
Jun 5, 6:43 PM EDTFlash Flood WarningRNKBotetourt, Craig3 hr
Jun 5, 6:55 PM EDTFlash Flood WarningRNKCarroll3 hr
Jun 5, 7:08 PM EDTSevere Thunderstorm WarningRNKCharlotte52 min
Jun 5, 7:25 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 5, 7:57 PM EDTSevere Thunderstorm WarningRNKCharlotte18 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.